SANTA ANA (CBSLA.com) — Three people have been hospitalized over the past month, two in an intensive care unit, for botulism associated with injecting heroin, Orange County Health Care Agency officials said Wednesday.

“Wound botulism” comes from injecting black tar heroin into tissue, rather than into a vein. Subcutaneous injection is known in the vernacular as skin popping, health officials said.

READ MORE: License Plate Recognition Cameras To Be Installed Around Melrose District

The state has seen an “epidemic” of botulism associated with black-tar heroin in recent years, according to the Health Care Agency. California has the highest rate of botulism cases associated with heroin use, according to the agency.

READ MORE: Exclusive: Armed Robbers Hit Palisades Home During Holiday Party

Botulism symptoms include weakened muscles, starting in the head and neck and extending to the arms and legs, slurred speech, double or blurry vision and trouble swallowing, according to officials. Botulism can be deadly if not treated early.

MORE NEWS: Barstow Firefighter Struck By Vehicle On I-15 Sunday, Listed In Critical Condition

(©2014 CBS Local Media, a division of CBS Radio Inc. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. Wire services contributed to this report.)